Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Topeka, KS

August 8, 2004Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 8, 2004, 8:28 PM CDT for Pottawatomie County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2004, 8:28 PM CDT (01:28 UTC)
Expired
Aug 8, 2004, 9:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:40 PM CDTTSTM WND GST 604 Nw St. Marys, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090128
SVRTOP
KSC149-090200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BELVUE...OR ABOUT 22 MILES EAST OF MANHATTAN...MOVING SOUTHEAST    
  AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING WINDS TO 70 MPH.


* LOCATIONS IMPACTED INCLUDE...
  ST. MARYS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3930 9603 3913 9603 3915 9609 3917 9606
      3920 9609 3919 9615 3921 9618 3921 9624
      3918 9628 3920 9632 3935 9623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 8, 3:45 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN AUG 8 2004

.DISCUSSION...

TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN
FORECAST CHALLENGES.

THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS
THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE
MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS.

AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST
ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED
FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE
DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY
DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA
EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS
THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES
OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG
GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL
DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE
CENTRAL COUNTIES OF THE FA AFTER 3Z.

ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH
ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND
SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE
EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT
AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE
5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND
AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A
STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON
TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON
MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH
TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE
NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S
AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT.
HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON
THE SPEED OF THE SURFACE FRONT.

THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH
AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A
COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY.
EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH
70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER
40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH
UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES
TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE
LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE
UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT
WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL
STABLE AIRMASS IN PLACE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038

&&
Hazardous weather outlook, Aug 8, 4:30 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SUN AUG 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY
BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON
TUESDAY AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 8, 7:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     8 SW MILTONVALE         39.27N 97.55W
08/08/2004  70 MPH           OTTAWA             KS   TRAINED SPOTTER

0729 PM     HAIL             2 S MILTONVALE          39.32N 97.45W
08/08/2004  1.00 INCH        CLOUD              KS   COUNTY OFFICIAL

&&

SMB
Local storm report, Aug 8, 7:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 N WASHINGTON          39.83N 97.05W
08/08/2004                   WASHINGTON         KS   TRAINED SPOTTER

            6-8 INCH TREE LIMBS BROKEN OFF

0729 PM     TSTM WND GST     4 NNW OAK HILL          39.30N 97.37W
08/08/2004  60 MPH           OTTAWA             KS   TRAINED SPOTTER

0733 PM     NON-TSTM WND GST 1 E OLSBURG             39.43N 96.60W
08/08/2004  70 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 7:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 E JUNCTION CITY       39.03N 96.81W
08/08/2004  0.88 INCH        GEARY              KS   LAW ENFORCEMENT

&&

SMB
Local storm report, Aug 8, 8:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
08/08/2004  60 MPH           DICKINSON          KS   COUNTY OFFICIAL

&&

SMB
Local storm report, Aug 8, 8:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 NE JUNCTION CITY      39.08N 96.77W
08/08/2004  60 MPH           GEARY              KS   LAW ENFORCEMENT

            REPORTED BY FORT RILEY MILITARY POLICE

0805 PM     TSTM WND DMG     ABILENE                 38.92N 97.21W
08/08/2004                   DICKINSON          KS   COUNTY OFFICIAL

            TENT DAMAGED AT COUNTY FAIR

&&

SMB
Local storm report, Aug 8, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     2 NW WAMEGO             39.22N 96.33W
08/08/2004  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:25 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary65 min
Aug 8, 7:42 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
Aug 8, 7:59 PM CDTSevere Thunderstorm WarningTOPRiley, Wabaunsee61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.